0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter   |    
Persisting Dementia After Isoniazid Overdose
Robert N. McLay, M.D. Ph.D.; Angela Drake, Ph.D.; Timothy Rayner, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2005;17:256-257. doi:10.1176/appi.neuropsych.17.2.256
View Author and Article Information

toxicitysuicide attemptencephalopathy

SIR: Isoniazid (INH) overdose can result in neuropsychological sequelae, including cognitive deficits.1 These deficits are generally regarded as transient and rapidly reversible with pyridoxine.2 We report a case in which, despite appropriate treatment with pyridoxine, INH overdose resulted in Substance-Induced Persisting Dementia.

+

Case Report

Mr. A is a 20-year-old, single, white male, with above-average cognitive abilities, as assessed by his scores on the Armed Services Vocational Aptitude Battery (ASVAB) upon entering the Navy. Two years into his service, Mr. A. attempted suicide by overdosing on and estimated 9000 to 12,000 mg of INH.

Mr. A was intubated and treated for persistent seizures. Lavage was initiated, and IV pyridoxine was administered. As sequelae to his overdose, Mr. Anderson developed an acute toxic encephalopathy. At worst, the patient was noted to have fixed and dilated pupils and decerebrate posturing. After treatment in an intensive care unit, Mr. A. recovered medically but was discovered to have significant persisting deficits, specifically retrograde amnesia for 1 and ½ years, previously; anterograde learning difficulties; apraxia; and personality change in the form of a newly acquired passivity.

Repeated psychiatric interviews and neuropsychological testing did not support the diagnosis of a major depressive disorder, conversion disorder, or malingering. Similarly, a thorough work up by infectious disease showed no indications of central nervous system (CNS) tuberculosis or other infectious etiologies.

Formal neuropsychological testing showed impairment in speech initiation and verbal fluency. Tests of attention ranged from severely impaired to low average. Mr. A experienced significant difficulties encoding new verbal information and, to a lesser degree, stored data. Visual memory was below expectations. Fine motor skills were poor. Overall intelligence quotient (IQ) was average but below expectations for his previous baseline.

A neurological examination was negative for evidence of INH-induced peripheral neuropathy but did show changes consistent with a basal ganglia injury. Electroencephalogram (EEG) showed prominent slow delta and scattered theta activity, particularly in the temporal areas. Magnetic resonance imaging (MRI) showed increased signal involving bilateral mesotemporal lobes, which could be consistent with the sort of learning difficulties exhibited.

To target memory problems, Mr. A was treated with continuing PO pyridoxine and donepezil. After 20 days on the inpatient psychiatric service and 2 months of outpatient cognitive rehab, the patient regained function to the point at which he could return to live with his family. Several months later, he was able to obtain a job in a fast food restaurant. One year after the initial overdose, however, he continued to have cognitive difficulties and had not returned to his baseline.

+

Comment

Neuropsychiatric changes are a well-known complication of INH overdose, but it has been assumed that lasting deficits do not result.1,3 The case of Mr. A illustrates that such complications can occur. Persistent seizures, encephalopathy, and other medical consequences that Mr. A suffered as a result of his overdose could have contributed to significant neurotoxicity.3 Long-term, neuropsychiatric screening may, therefore, be warranted in patients who have experienced significant INH overdose.

Wallace RJ: Antimycobacterial agents, in Principles and Practice of Infectious Diseases, 5th ed. Edited by Madell GL, Bennett JE, Dolin R. Philadelphia, Churchill Livingston, 2000, pp 436—437
 
Watkins RC, Hambrick EL, Benjamin G, et al: Isoniazid toxicity presenting as seizures and metabolic acidosis. J Natl Med Assoc  1990; 82:57, 62, 64
[PubMed]
 
Temmerman W, Dhondt A, Vandewoude K: Acute isoniazid intoxication: seizures, acidosis and coma. Acta Clin Belg  1999; 54:211—216
[PubMed]
 
+

References

Wallace RJ: Antimycobacterial agents, in Principles and Practice of Infectious Diseases, 5th ed. Edited by Madell GL, Bennett JE, Dolin R. Philadelphia, Churchill Livingston, 2000, pp 436—437
 
Watkins RC, Hambrick EL, Benjamin G, et al: Isoniazid toxicity presenting as seizures and metabolic acidosis. J Natl Med Assoc  1990; 82:57, 62, 64
[PubMed]
 
Temmerman W, Dhondt A, Vandewoude K: Acute isoniazid intoxication: seizures, acidosis and coma. Acta Clin Belg  1999; 54:211—216
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 4

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 8.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 8.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles
Persisting dementia after isoniazid overdose. J Neuropsychiatry Clin Neurosci 2005;17(2):256-7.